MIGRAINES & HEADACHES
COMMUNITY
Is Elavil Safe?
Avatar_n_tn
by Bostonian410, Oct 12, 2007
Hello,
11 years ago I had a migraine attack that lasted for two weeks. (I've been having migraines since my childhood years.) My doc at the time put me on elavil. I stayed on it for a year with better migraine control. I think (but can't remember) it was a small dose of 10mg per night. Stopped taking it before getting pregnant back in 1997. Never went back on it - during pregnancy and for a while after the migraines were less severe. As they started getting worse I was with a different doc and she put me on 800mg motrin and 25mg phenergan, which works to stop the pain but knocks me out for a day or more.  I was a stay at home mom so I rolled with it. Well now I am in nursing school in clinicals, and not only can I not afford to lose a day or two to migraines, but I am also more educated on drug safety (as many of us are now after the vioxx fiasco). I asked my doc (again yet another one since I have moved) about trying the elavil for prevention. She gave it to me. I was reading the fact sheet that comes with it. It mentions that the drug can cause prolonged Q-Tc interval which could lead to other serious heart problems. This scared me. I was so unaware 11 years ago (and also in a lot of pain - even vicodin provided only some relief!) that I just took the elavil without knowing anything about it. Should I stay away from this? I am in my mid-forties now - aging makes us more vulnerable. Is there something else I could try for prevention that's safe?

Thanks
Worried in Michigan but originally from Boston!
Related Discussions
Member Comments (7)
Avatar_m_tn
by jcverive, Oct 12, 2007
To be sure, ask your doc about the safety, but Elavil (amitriptyline) at low doses (10mg/day is very low) should be safe.  You might want to ask about switching to Pamelor (generic is nortriptyline), which is the main active metabolite of Elavil. Until amitriptyline gets metabolized in the liver, it circulates in the blood stream, causing its own side effects on top of the side effects of the nortriptyline metabolite.  Generic nortriptyline is slightly more expensive than generic amitriptyline, but you might be able to use even a lower dose of nortriptyline since it doesn't need to be metabolized to a more active form.  Ultimately, it will be up to you to balance cost vs. side effect profiles.

Best of luck.
Avatar_n_tn
by Bostonian410, Oct 15, 2007
I thought this question would be answered by a doctor. I am a first time user of this website, so I guess I don't know what I'm doing!
Avatar_m_tn
by jcverive, Oct 17, 2007
This is a user to user "community", different from the forums that are answered by Cleveland Clinic doctors.  You might want to try to post a question on a forum, but they are generally limited to accepting only two questions per day (not per person, per day, but from all questions that people attempt to have accepted). I don't know any way to improve the odds that your questions will get posted other than to be one of the first two posters of the day.  You should also know that the doctors often have a hard timekeeping up with the questions, and are usually a week or two behind.

While I have checked my response with my brother (a pediactrician), you will likely be best served by discussing your questions with a headache or pain specialist at a pain clinic or headache clinic.

I wish you well.
Avatar_n_tn
by val6, Mar 26, 2008
Hi! I have just recently been prescribed 25mg of elavil daily for depression, I don't normally take medication and I have had problems in the past with sleeping pills. I just don't like the feeling of going into such a deep sleep, I have awful nightmares and I'm constantly worried that I won't wake up or that I'll have a bad reaction. Should I be worried? How common is a bad reaction to this medication?
456026_tn?1207752314
by daybaer, Apr 04, 2008
Amitriptyline blocks a certain type of receptor for the neurotransmitter acetylcholine, and, consequently, may interfere with the functioning of this neurotransmitter on various organs. The transmitter, acetylcholine, which is normally released from nerve endings, cannot activate receptors that are blocked, resulting in symptoms. Therefore, patients, when taking amitriptyline (or other tricyclic antidepressants), may experience such symptoms as blurred vision, dry mouth, constipation, urinary hesitancy, and increased heart rate. The most serious adverse effect of amitriptyline is to impair cardiac function, leading to abnormal cardiac rhythms.  To let you know how important acetylcholine is:  The poison curare acts by blocking the transmission of acetylcholine. some nerve gases operate by preventing the breakdown of acetylcholine causing continual stimulation of the receptor cells, which leads to intense spasms of the muscles, including the heart.  For more information on acetylcholine see site below.
www.encyclopedia.com/doc/1E1-acetylch.html
461596_tn?1324870632
by marsha_ann, Apr 11, 2008
When I was 16, I started getting migraines.  The first one I ever had lasted over 48 hours.  I had to get a shot to get rid of it.  
Since then, I've had too many to count.  I've tried several different medications over the past 13 years.  A few years ago, it got to the point where if I used a med to get rid of the headache ... I'd get a rebound headache the next day.  The cycle didnt stop unless I didnt take pain meds. Maxalt Melts were the best for stopping the migraines, but after using them for awhile, I started the rebound headaches after using it.   -  Plus I take a muscle relaxer for my neck.  My neck knots up along with my migraines.  I have to use an ice pack for my neck.

Now I take Amitriptyline (Elavil) 25mg daily,  and Gabapentin (Neurontin) 300mg daily to prevent my Migraines.   I started with the Amitriptyline first ... and it worked alone for almost a year, then I needed to add the other med to prevent the headaches more.  I do still get migraines every now & then, but they are not as severe as they use to be.  I can actually get up & tend to my kids & do other things (not just in the bed like before).  

Before I started those meds,  I was getting up to 6 migraines a month.  The BAD ones that keep you in the bed (no light, no noise, & sick to stomach).  After I started taking the Amitr... med, they slacked off to once a month, then once every other month ...and so on (but they were less painful).  They became a little more frequent after a year, & that's when I added the Gabapentin.  This helped even more.  I do still get small migraines, but they usually follow a sinus headache now.  I have bad sinuses too.

I treat my migraines with Advil or Tylenol Rapid Release ... and a 1/2 muscle relaxer (if I have any - I'm out right now) ... and an ice pack.  Sometimes I just have to sleep it off, if the over-the-counter pain meds dont work.   I woke with a migraine today, so I called & left a message for my dr to call me.  I want something to get rid of the pain !!!  Plus I need more muscle relaxers for my neck.  

If anyone knows of a migrain pain med that works without getting rebound headaches,  please let me know !!!!   As infrequently as I have migraines now, I think I could use something without rebounds
341042_tn?1244780027
by Nikki1381, Apr 14, 2008
Does Maxalt cause rebound headaches for you? I always thought it was the analgesic painkillers that did that. It's the only thing that really gets rid of my constant migraines. I can't figure out why my preventive medications don't work, and I'm beginning to wonder if I have rebound headaches.
461596_tn?1324870632
by marsha_ann, Apr 16, 2008
Yes, the Maxalt was causing rebound headaches.  Each time I used that med, I was sure to have another migraine the same day or the next day.  

The preventative meds I mentioned above are really great.  And they are the cheapest I've tried too.  I thought it was funny that the cheaper meds worked better than the more expensive meds.  The Amitriptyline (Elavil) is only $7.76 a month (with Rx insurance it was only $5/mth).  The Gabapentin (Nuerontin) is only $26.11 a month (cant remember what it was when I had Rx coverage, but it was cheap too).  

I have been taking the Amitriptyline for almost 2 years ... and have been taking the Gabapentin with it for almost a year.   I highly recommend trying them if you havent already !!!!   I do still get migraines every now & then (maybe once every two months), but they are less severe & I can function around the house (even drive if I have to).  
461596_tn?1324870632
by marsha_ann, Apr 17, 2008
Just heard about this on the news, so I looked it up.  It's kind of a long article, but worth reading !!!   Here's the website...

http://health.nytimes.com/ref/health/healthguide/esn-headache-ess.html

It talks about how Rx meds & some over-the-counter meds can cause more headaches & migraines.  Thought you might be interested in reading this.